Ask a doctor

Does Injecting Steroids at Time of Surgery Increase Chance of Necrosis?

I had a tummy tuck and umbilicus scar revision 3.5 weeks ago to remove hypertrophic scars. The doctor injected steroids at time of surgery to reduce scarring. The new surgery bled considerably in the first 24 hours. It was 36 hours before a nurse would see me. I am now seeing a nurse twice a week to check progress. Will more tissue die or is the worst over?

Doctor Answers (6)

Steriods do not cause or increase necrosis

+2

From the picture you have umbilicus necrosis and that is the reason for the incision openning . This will heal over time and there is not much to do except local wound care. Please continue to see your doctor .


New Orleans Plastic Surgeon
4.5 out of 5 stars 56 reviews

Steroids and surgery

+2

Steroid injections will not increase chance of necrosis, but as noted can slow healing.  This is a good thing when the healing is too aggressive like in hypertrophic scars, but bad if the wound is open.  Local care of the area should ultimately lead to healing, but very likely scars will be thick again.

Byron D. Poindexter, MD
Reston Plastic Surgeon
5.0 out of 5 stars 5 reviews

Steriod Injections to Prevent Scarring

+2

Steroids are commonly used to prevent excessive scarring during or after surgery.  However, this can result in delayed healing, but not normally necrosis. It appears that you have areas of necrosis at both the belly button and along the scar. Fortunately the worst is likely over, but you will probably need a revision of the umbilicus once all of this has healed. The area will probably heal as a flat scar and then a revision could be performed to attempt the creation of the new belly button in a delayed fashion. Stay with your regular office visits to ensure you heal completely.

Best of luck

Vincent Marin, MD, FACS

San Diego Plastic Surgeon

Vincent P. Marin, MD
San Diego Plastic Surgeon
5.0 out of 5 stars 26 reviews

You might also like...

Necrosis After Revision and Steroid Injection

+2

Any sort of steroid injection is designed to blunt the natural inflammatory response that occurs with healing.  In doing so, it takes longer to heal, but can help prevent increased scarring.  However, it can cause delayed wound healing and lead to open wounds at times.  Whether this is the direct cause of the necrosis around your belly button is unknown, but the good thing is that even when the belly button has healing issues, when it is all said and done, it usually still looks like a belly button in the long run.

Christopher V. Pelletiere, MD
Barrington Plastic Surgeon
4.5 out of 5 stars 22 reviews

Dead Belly Butoon after Re-Do Tummy Tuck

+2

Surgery involves scarring and a slightly diminished blood supply. Each time surgery is repeated on the same areas the results get diminished because of scarring. It appears as if ALL your scars (Breast and Tummy Tuck are widened) and that you have had complete loss of the belly button as well as an area on your ? right lower incision (which needs to be surgically cleaned - debrided).

Injecting corticosteroids into the wound / scars greatly impedes proper wound healing and is usually done at the time of operating on Keloids. Injecting them at the time of a scar revision would assure poorly healing wide scars. It would not however readily explain the dead belly button and the area on the right. Do you smoke? Do you live with a smoker? Do you have any other disorders which may be associated with poor vascularity of the skin of the tummy?  Your unfortunate situation could be a combination of factors BUT it will get better with local wound care and dressing changes. It will take a few months to heal though.

Dr. Peter Aldea

Peter A. Aldea, MD
Memphis Plastic Surgeon
5.0 out of 5 stars 60 reviews

Steroid injection will not increase the risk of infection

+1

Injecting steroids will not increase the risk of necrosis but is very useful when dealing with thickened scarring around the umbilicus.

Jeffrey Zwiren, MD
Atlanta Plastic Surgeon
5.0 out of 5 stars 9 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.